Body Betrayal

vintagecomic-fear

I haven’t been writing this blog for some time, a month or so, mainly because my body has shown an open revolt against me.

One night, I was sitting in the living room minding my own business when suddenly I saw a giant shower of sparks, then yellow-white, followed by intense pain. My right eye filled with floaters, and a curious ring of light appeared.

It kind of freaked me out. No, it TOTALLY did. No lie.

So I called Urgent Care (one can’t just drive there anymore – one has to call to see if they’re open and taking patients, at least the one near me) and described my symptoms. About twenty minutes later, an ophthalmologist rang, telling me I experienced posterior vitreous detachment, or PVD. As one ages, the fluid in one’s eyeball becomes less, well, fluid. Sometimes it causes the eye to stick to the back of the socket, and when it loosens, pain, flashes of light and floaters occurs. A few days later, I went in for an examination. All turned out fine, but I could expect it to happen again, and again, and again.

And it did. Two weeks later, it happened once more in my right eye, preventing me from sitting at the computer for too long. There’s a connection between staring at blue light and drying one’s eye out, which contributed to the PVD incident.

That totally sucks because I’m deep into edits for my book plus I happen to enjoy writing this blog. But I had to save my eyes for work, because again, I have to sit and stare at a laptop for hours on end.

I set about doing some gardening. Nasty poison ivy got me (as described in earlier blog) and ensuing rash drove me insane. While it cleared up, another rash stepped in its place. Pretty soon, both arms and one leg were miserably decorated with an intense burning, itching rash. Again, I went nuts. Visited Urgent Care in person this time. Doctor told me it quite possibly was poison ivy, prescribed a steroid cream and I went on my merry way. Cream worked…until it didn’t.

About two weeks ago, I noticed the rash not only grew in intensity, but my face turned scarlet and my lips tingled. Okay, that REALLY freaked me out. This time, I got a telehealth appointment. Used my phone and Zoom to show doctor what was happening. He prescribed Prednisone. It worked like a champ…until it didn’t. After seven happy days of no symptoms while taking the drug and completing the regimen, rash ravaged my arms with the intensity of a Category 5 hurricane.

Called allergist. Not messing around any longer.

I didn’t get all worked up about the scratch test, although as a kid I had one. Back then, they used a sterile pin of sorts to make scratch marks in your arms, then dropped bits of liquid containing allergens. If a bump arose, you were allergic to it. These days, there’s some kind of gismo that pricks your back in groups, so it goes quicker.

Fifteen minutes later, the nurse returns and checks my progress, followed by the allergist. I was glad to hear I’m not allergic to cockroaches and dust mites. Nor was I allergic to mugwort, pigweed or poverty (although I’d like to be, having flirted with it several times in my life). There’s a very slight sensitivity to dog, cat and horse hair. Eggs, too, as well as mushrooms and a few variety of nuts.

What surprised me is that I’m allergic to just about every kind of grass there is. Really allergic. I’m off-the-charts with Kentucky Blue grass, Orchard, Red Top, Timothy, Sweet Vernal, Perennial Rye and Grass Mix #7, whatever that might be.

How can my lawn do this to me? Seriously? I have a lawn I mow. Not much of one, since I live in a small house with a small bit of property. I like to keep it nice. And the funny thing is, last summer I had the same rash show up and my doctor then thought it was poison ivy. I never once thought that the simple act of landscape maintenance would send me to the doctor four times in six weeks. I’ve always had hay fever, but I thought it was ragweed and goldenrod doing it to me. Turns out, I could plant my whole front lawn with them and be fine.

So far now, the allergist put me on this exotic-sounding drug called Xysal. That sounds like the name of an alien from a galaxy far, far away. But it’s an alternate version of Zyrtec (yet another bizarre-sounding drug) and it’s not supposed to make your heart race, like Zyrtec always did to me. I’ve taken one pill so far and while the rash is still with me, it’s starting to back off a little. Will probably take about a week for it to go away and if I stick with Xysal throughout grass season, I should be okay. I hope.

So for now, I’m going to have to limit my time on the computer and save my eyes for work. Hopefully, I’ll bounce back into one itchless, clear-sighted woman shortly. Believe me, I’m praying it happens soon.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

%d bloggers like this: